Endocrine Abstracts (2019) 65 P56 | DOI: 10.1530/endoabs.65.P56

A case of anaphylaxis in phaeochromocytoma

Issam Mohamed1, Amy Morrison1, Farooq Ahmad1, Alison Brewer2, Antonia Ugur1 & David Hughes1


1Endocrinology Department, Royal Derby Hospital, Derby, UK; 2Anaesthetic Department, Royal Derby Hospital, Derby , UK


Introduction: The physiological actions of catecholamines have led to the empirical use of adrenaline in the management of anaphylaxis, with alpha-adrenergic activation increasing peripheral vascular resistance and beta-adrenergic activation relaxing bronchial smooth muscle and inhibiting histamine release. Supraphysiological levels of catecholamines are released by phaeochromocytoma and hence blockade of these same receptors is required for symptom control, prevention of end organ damage and to facilitate safer operative management. The management of a severe allergic reaction in the setting of phaeochromocytoma is an unknown entity.

Case: 56 year old female with an incidental adrenal adenoma with mild hypertension (mean daytime BP 151/99) was investigated. Investigations showed raised urine metanephrines- 9538 units (Upper Limit 4400 units), and single photon emission CT confirmed bilateral phaeochromocytoma. Subsequently she was managed medically as per local guidelines, titrating up to 8 mg Doxazosin three times daily and 25 mg Atenolol twice daily prior to bilateral adrenalectomy, without the use of phenoxybenzamine. During anaesthetic induction the patient suddenly felt her throat swelling and developed difficulty with breathing. Her blood pressure dropped to 76/45 and she became tachycardic. A diagnosis of a severe anaphylactic reaction to an unknown agent was made. She recovered quickly following rapid introduction of Intravenous hydrocortisone and anti-histamines given by the adrenal anaesthetist and inotropic intervention. Later Immunological testing confirmed an unknown severe allergy to penicillin.

Conclusion: Anaphylaxis in patients with phaeochromocytoma can occur despite supraphysiological levels of catecholamines. Possible reasons for this are the down regulation of adrenergic receptors due to chronic exposure to catecholamines, and the effect of optimised alpha blockade, leading to severe anaphylaxis upon exposure to a trigger. The use of the competitive alpha blocker doxazosin instead of the non-competitive alpha blocker phenoxybenzamine, whilst still debated, probably contributed to the patient’s rapid response to inotropes which saved her life.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts